We have been considering the use of the insulin pump to help control our six year old son's blood sugars, but are alarmed at the fact that DKA (diabetic ketoacidosis) occurs twice as much (or twice as often) in pump users. I think I read somewhere that DKA is the leading cause of death in diabetic children. Are there any steps being taken to help correct this situation?
DKA [diabetic ketoacidosis] occurs when insulin is omitted or not increased during periods of infection or other severe stress. In an insulin pump user, the same applies. In addition, if the insulin delivery is interrupted for any reason -- for instance, a kink in the catheter line or connections, then insulin is not delivered. Thus, in people monitoring faithfully while using insulin pump therapy, DKA is somewhat more common, but usually easily recognized and corrected with an injection of insulin following sick day guidelines until the pump malfunction or catheter interruption problem can be corrected. With reasonable education about pump use, availability of blood ketone monitoring strips or urine ketone monitoring strips and frequent blood glucose monitoring, it would be very rare for DKA to be such a severe problem as you pose while using the insulin pump.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.